Iowa, 2011Flooding in Iowa, April 19 to 25, 2011
April 19 to 25, 2011 · NWS DMX · 3 events in 3 counties and zones
Water levels along the west fork of the Des Moines River remained high though the month. Minor flooding also took place on the upper reaches of the east fork of the Des Moines River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Water levels along the west fork of the Des Moines River remained high though the month. Minor flooding also took place on the upper reaches of the east fork of the Des Moines River. Rainfall shortly after mid month was not all that heavy, but did cause several river sites to exceed flood stage for a few days, however flooding was minor, with crests under a foot over flood stage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 19, 5:30 PM CST, 30 minutes earlier.
Area forecast discussion, Apr 19, 5:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT TUE APR 19 2011
...UPDATED AVIATION DISCUSSION...
.SHORT TERM /TONIGHT/...
SYSTEM DEPARTING RATHER RAPIDLY THIS AFTERNOON WITH BULK OF HEAVIER
PRECIPITATION TO OUR EAST. SNOW IN THE NORTH HAS SUBSIDED WITH ONLY
LIGHT SNOW...MIXING AT TIMES WITH RAIN. HAVE DECIDED TO CANCEL THE
ADVISORY AT THIS POINT AS ADDITIONAL ACCUMULATIONS ARE FORECAST TO
REMAIN UNDER AN INCH. ELSEWHERE...SUBSIDENCE WILL INCREASE
OVERNIGHT AS THE UPPER SYSTEM PULLS AWAY. THE THREAT FOR
PRECIPITATION SHOULD CEASE IN MOST LOCATIONS AFTER MIDNIGHT ALTHOUGH
SOME VERY LIGHT PCPN MAY STILL FALL IN THE FAR NORTH. WINDS ARE
FORECAST TO DECREASE OVERNIGHT AS WELL WITH SFC RIDGING SLIDING
ACROSS THE PLAINS. CLOUDS ARE FORECAST TO LINGER AS WELL ON
BACKSIDE OF THE SYSTEM AS TEMPERATURES DROP ONLY 5 TO 10 DEGREES
FROM DAYTIME HIGHS.
.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
ACTIVE PATTERN TO CONTINUE ACROSS THE REGION THROUGH THE EXTENDED
TERM WITH A CHANCE FOR PRECIPITATION EVERY FEW DAYS. CURRENT SYSTEM
ACROSS THE AREA TO MOVE EAST OUT OF THE AREA AS HIGH PRESSURE
SETTLES INTO THE REGION FOR WEDNESDAY INTO WEDNESDAY NIGHT. STILL
EXPECT SOME LOW CLOUDS TO LINGER AROUND DURING THE DAY
WEDNESDAY...BUT SHOULD CLEAR FROM WEST TO EAST. HOWEVER DO HAVE
FAIRLY COLD AIR IN PLACE AND COULD SEE A CU FIELD DEVELOP IN THE
AFTERNOON. WINDS SHIFT AROUND TO THE SOUTH LATER WEDNESDAY INTO
THURSDAY AHEAD OF THE NEXT SYSTEM. A BROAD UPPER LEVEL TROUGH DIGS
INTO THE WESTERN US FOR THE END OF THE WEEK WITH AN ASSOCIATED SFC
LOW PRESSURE SYSTEM DEVELOPING IN LEE OF THE ROCKIES. MOISTURE
ADVECTION/WAA AHEAD OF THIS SYSTEM WILL BRING THE CHANCE FOR PRECIP
THURSDAY INTO THURSDAY NIGHT. MODELS SOMEWHAT UNCERTAIN WITH TRACK
OF THE SFC LOW WHICH WILL IMPACT CHANCES FOR PRECIPITATION AND
THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT. GFS MORE BULLISH WITH THE
SYSTEM AND TRACKS THE SFC LOW RIGHT ACROSS THE STATE WITH THE EC
WEAKER WITH THE SFC LOW AND FURTHER NORTH. OTHERWISE BOTH MODELS
SHOVE THE SYSTEM OFF TO THE EAST QUICKLY IN THE FAST WESTERN UPPER
LEVEL FLOW. HOWEVER ANOTHER UPPER LOW DIGS INTO THE WESTERN ROCKIES
FOR EARLY NEXT WEEK...SUGGESTING ANOTHER STRONG STORM SYSTEM TO
IMPACT THE CWA MONDAY INTO TUESDAY. TIMING AND TRACK STILL
UNCERTAIN...BUT CURRENT STRENGTH OF SYSTEM AND PLACEMENT COULD LEAD
TO A SEVERE WEATHER THREAT FOR EARLY NEXT WEEK ACROSS THE REGION.
AS FOR TEMPERATURES EXPECT BELOW AVERAGE/COOL CONDITIONS THROUGH THE
END OF THE WEEK WITH A WARMUP INTO EARLY NEXT WEEK AS TEMPERATURES
INCREASE TO NEAR THE SEASONAL AVERAGES OR ABOVE.
&&
.AVIATION 20/00Z...
LOOK FOR IFR TO LIFR CONDITIONS FOR CIGS TO CONTINUE THROUGH MUCH OF
THE EVENING INTO WEDNESDAY MORNING...BEFORE THE LOW LEVEL MOISTURE
PULLS EASTWARD WITH THE SURFACE LOW IN EASTERN MO/WESTERN IL ATTM.
LOW CONFIDENCE WITH VIS RESTRICTIONS OVERNIGHT...BUT CANNOT RULE OUT
SOME AREAS OF DZ OR BR WITH THE CAA. LIFR CONDITIONS BEGIN TO
IMPROVE LATE WEDNESDAY MORNING BUT STILL HAVE MVFR CIGS THROUGH THE
EARLY AFTERNOON HOURS.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...COGIL
LONG TERM...BEERENDS
AVIATION...PODRAZIK
Hazardous weather outlook, Apr 19, 2:24 PM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
324 PM CDT TUE APR 19 2011
IAZ006-007-016-017-023-025>028-033>039-044>050-057>062-070>075-
081>086-092>097-201100-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-POCAHONTAS-WRIGHT-FRANKLIN-
BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
324 PM CDT TUE APR 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE WILL BE A THREAT OF THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY
AND THEN AGAIN NEXT MONDAY. THERE IS SOME POTENTIAL FOR SEVERE
WEATHER...ESPECIALLY NEXT MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
IAZ004-005-015-024-201100-
EMMET-KOSSUTH-PALO ALTO-HUMBOLDT-
324 PM CDT TUE APR 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
RIVER FLOOD WARNINGS ALSO REMAIN IN EFFECT FOR PORTIONS OF THE
UPPER DES MOINES RIVER VALLEY. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE WILL BE A THREAT OF THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY
AND THEN AGAIN NEXT MONDAY. THERE IS SOME POTENTIAL FOR SEVERE
WEATHER...ESPECIALLY NEXT MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
CAC
Flood, Humboldt
- When
- April 19, 6:00 PM CST to April 25, 12:00 PM CST
- Where
- Humboldt County, 0.53 mi S of Humboldt Muni Arpt to 1.07 mi S of Dakota City
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.722, -94.249
Flood, Webster
- When
- April 20, 5:15 PM CST to April 23, 10:15 PM CST
- Where
- Webster County, 6.88 mi ESE of Lehigh to 4.38 mi SSE of Dayton
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 42.320, -93.934
Flood, Kossuth
- When
- April 21, 6:45 AM CST to April 24, 2:30 PM CST
- Where
- Kossuth County, 4.37 mi ENE of Burt to 2.3 mi SW of Lu Verne
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.224, -94.140
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, April 19, 20114 injured · $14 million · EF2 · 55 events
- Tornadoes and Hail in Illinois, April 19, 20112 injured · EF3 · 54 events
- Tornadoes and Flash Flood in Ohio, April 19 to 20, 2011$1.4 million · EF2 · 80 events
- Tornadoes and Flash Flooding in Illinois, April 19 to 20, 2011$2.9 million · EF1 · 74 events
- Flash Flooding and Hail in Arkansas, April 19 to 21, 2011$383,000 · 2.5 in hail · 123 events
- Hail and Damaging Winds in Tennessee, April 19 to 20, 20112 injured · $16 million · 1.25 in hail · 25 events
- Tornadoes and Hail in Missouri, April 19, 20112 injured · $1.9 million · EF1 · 25 events
- Tornadoes and Flash Flooding in Indiana, April 19 to 20, 2011$951,000 · EF1 · 53 events
- Hail in Texas, April 19, 2011$930,000 · 3.5 in hail · 53 events
- Tornadoes and Hail in Indiana, April 19, 20111 injured · $1.3 million · EF1 · 11 events
- Tornadoes and Damaging Winds in Indiana, April 19, 2011EF2 · 49 events
- Tornadoes and Flash Flood in Kentucky, April 19 to 20, 2011$35,000 · EF1 · 66 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289193, 289194, 289192.